Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 283, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 13, 2003, 5:59 PM EDT for Bradley County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 5:59 PM EDT (21:59 UTC)
- Expired
- Jul 13, 2003, 7:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Bradley County, TN
The radar
The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 132159 SVRMRX TNC011-132300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 559 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADLEY COUNTY IN EAST TENNESSEE * UNTIL 700 PM EDT * AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF HOPEWELL...OR 8 MILES WEST OF CLEVELAND...MOVING EAST SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOPEWELL AROUND 605 PM EDT CLEVELAND AROUND 610 PM EDT WATERVILLE AROUND 615 PM EDT 6 MILES SOUTHWEST OF TASSO AROUND 620 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3524 8492 3506 8497 3503 8480 3519 8472 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:00 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 13, 3:00 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SUN JUL 13 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** AFTERNOON FORECAST DISCUSSION 300 PM EDT SUN JUL 13 2003 TONIGHT AND TOMORROW...PERSISTENT UPPER TROUGH OVER THE EASTERN CONUS REMAINS MOST SIGNIFICANT FEATURE FOR OUR REGION. UPPER RIDGE REMAINS ANCHORED OVER THE ROCKY MOUNTAIN REGION. TROUGH AXIS IS PROJECTED TO REMAIN WEST OF THE FORECAST AREA THROUGH MID-DAY MONDAY AT WHICH TIME THE WESTERN RIDGE BUILDS EASTWARD. EXPECT PRECIP CHANCES TO DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF OUR AREA. LONGER TERM...WITH UPPER TROUGH PULLING OUT...SHOULD BE ENOUGH WARMING ALOFT TO DIMINISH THE AMOUNT OF SHOWER AND THUNDERSTORM ACTIVITY FOR TUESDAY AND BEYOND. HOWEVER...STILL MAY BE ENOUGH ENOUGH MOISTURE AND INSTABILITY FOR SLIGHT CHANCE TO LOW CHANCE POPS FOR AFTERNOON AND EVENING CONVECTION. TIMING OF ANY WEAK FEATURES THAT WILL AFFECT THE REGION NEXT SEVERAL DAYS IS DIFFICULT. FOR NOW WILL GO WITH 20 TO 30 POPS EACH AFTERNOON AND EVENING THROUGH NEXT SUNDAY. PRELIMINARY NUMBERS FOLLOW: CHA 67 88 69 91 / 50 30 20 20 TYS 65 86 67 89 / 40 30 20 20 TRI 62 84 63 87 / 30 30 20 20 OQT 65 86 67 89 / 40 30 20 20 .MRX... NC...NONE. TN...NONE. VA...NONE. ******************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT SUN JUL 13 2003 NO CHANGES TO LAST UPDATE. FORECAST...INCLUDING TEMPS PER LAMP DATA...APPEARS ON TRACK. LCM ********************************************************************* FORECAST DISCUSSION 725 AM EDT SUN JUL 13 2003 WITH BOUNDARY LAYING ACROSS SOUTHERN PORTION OF FORECAST AREA...AND ONGOING CONVECTION...WILL UPDATE FORECAST TO INCREASE TO LIKELY POPS ACROSS SOUTHERN PORTION OF CWA AND MOUNTAIN ZONES. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 315 AM EDT SUN JUL 13 2003 NORTHWEST FLOW ALOFT CONTINUES TODAY WITH ANOTHER SERIES OF SHORTWAVES SWINGING THROUGH THE FLOW. WEAK SURFACE BOUNDARY WILL BE DRIFTING SLOWLY SOUTHWARD WILL CREATE A REPEAT OF YESTERDAYS THUNDERSTORM ACTIVITY. INCREASING POPS TODAY TO HIGH CHANCE...40 TO 50 RANGE... WITH HIGHEST OVER MOUNTAINS AND SOUTHEAST. MONDAY AND BEYOND...HIGH PRESSURE WILL RETURN TO DOMINATE THE WEATHER WITH TYPICAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY AND GRADUALLY WARMING TEMPERATURES. FOR COORDINATION PURPOSES ONLY CHA 86 66 88 68 / 50 50 30 30 TYS 84 65 85 66 / 40 50 20 20 TRI 81 62 82 62 / 40 50 20 20 OQT 83 65 86 66 / 40 50 20 20 ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 900 PM EDT SAT JUL 12 2003 SVR CONVECTION HAS WEAKEND OR EXITED FA THIS EVENING. A FEW TSRA CONTINUE NEAR THE SMOKY MTNS HEADING E. UPDATED TO REMOVE TSTM WATCHES FOR SW VA AND MUCH OF E TN/SW VA. WIDELY SCATTERED SHRA/TSRA IS OCCURRING ACROSS W/MID TN IN ASSOCIATION WITH WEAK FNT AS ENERGY CONTINUES TO ROTATE SE ARND NERN U.S. UPR TROF. WILL KEEP SLGT CHC POP GOING AS ISOLD TO WIDELY SCT SHRA/TSRA COULD BUILD INTO FA AFTER MIDNITE. ******************************************************************** LATE AFTERNOON FORECAST DISCUSSION 525 PM EDT SAT JUL 12 2003 UDPATED FCST TO INCLUDE NEW THUNDESTORM WATCH FOR SW VA COUNTIES AND RAISED POP MOST ZONES AS UPR TROF BUILDS SE THRU FA.
Hazardous weather outlook, Jul 13, 7:42 AM EDT, 10 hours 17 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-132045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 700 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A FRONTAL BOUNDARY REMAINS OVER THE SOUTHERN TENNESSEE VALLEY TODAY. AN UPPER LEVER DISTURBANCE WILL MOVE INTO THE AREA FROM THE NORTHWEST THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL BOUNDARY AND MOVE TO THE EAST THROUGHOUT THE DAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. HEAVY DOWNPOURS OF RAIN WILL ALSO ACCOMPANY THESE STORMS AND SOME AREAS WILL SEE REPEATED SHOWERS INTO THE EVENING HOURS. LOCALIZED FLOODING IS POSSIBLE. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Local storm report, Jul 13, 2:34 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM DEER LODGE TN WIND DAMAGE
07/13/03 MORGAN SEVERAL TREES DOWN IN AND
AROUND DEER LODGE.
REPORTED BY DISPATCH.
0140 PM DEER LODGE TN 0.75 IN HAIL
07/13/03 MORGAN DIME SIZE HAIL AT DEER
LODGE. REPORTED BY
DISPATCH.Local storm report, Jul 13, 4:58 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 1N WARTBURG TN 0.88 IN HAIL
07/13/03 MORGAN REPORTED BY SPOTTER.Local storm report, Jul 13, 5:04 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1N WARTBURG TN 1.75 IN HAIL
07/13/03 MORGAN REPORTED BY SPOTTER.Local storm report, Jul 13, 5:10 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM BIRCHWOOD TN WIND DAMAGE
07/13/03 HAMILTON A FEW TREES AND
POWERLINES DOWN. REPORTED
BY HAMILTON COUNTY 911.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:06 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 54 min |
| Jul 13, 1:16 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 29 min |
| Jul 13, 4:11 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 49 min |
| Jul 13, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 32 min |
| Jul 13, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 47 min |
| Jul 13, 5:00 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 45 min |
| Jul 13, 5:16 PM EDT | Tornado Warning | MRX | Morgan | 29 min |
| Jul 13, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Sequatchie | 60 min |
| Jul 13, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Roane | 39 min |
| Jul 13, 5:40 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 65 min |
| Jul 13, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 44 min |
| Jul 13, 6:30 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 60 min |
| Jul 13, 6:47 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Monroe | 58 min |
| Jul 13, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon | 47 min |
| Jul 13, 7:44 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.